Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Wakefield, VA

August 5, 2003York County, City of Newport News, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 5, 2003, 10:27 PM EDT for York County, City of Newport News, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 10:27 PM EDT (02:27 UTC)
Expired
Aug 5, 2003, 10:55 PM EDT
In force
28 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties City of Newport News, VA, York County, VA

The radar

The Norfolk radar (KAKQ), 51 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 6:50 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WUUS51 KAKQ 060227
SVRAKQ
VAC199-700-060255-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1027 PM EDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA
  YORK COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 1055 PM EDT

* AT 1027 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF DENBIGH...OR ABOUT 7 MILES
  NORTHWEST OF NEWPORT NEWS...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARRIS GROVE...AND GRAFTON AROUND 1035 PM
  HORNSBYVILLE...AND SEAFORD AROUND 1040 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  WINDS UP TO 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 3715 7640 3712 7640 3705 7652 3708 7658
          3715 7663 3721 7660 3727 7658 3729 7655
          3724 7647 3724 7638 3717 7637
$$

HURLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 7:00 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 5, 7:00 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
700 PM EDT TUE AUG 5 2003

UPDATING ZONES TO ADD SVA #843 AND CLEAR AREAS IN SVA #840 NOT IN
843. ALSO LOWERING POPS IN ERN CWA TO CHC AS ACTIVITY APPRS CONFINED
SO FAR TO WRN HALF OF CWA...W/ VERY SLOW EWD PROGRESS.

UPDATED ZONES AND GRIDS OUT SHORTLY.

.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.

MALOIT
Hazardous weather outlook, Aug 5, 5:49 AM EDT, 16 hours 38 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-051600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
549 AM EDT TUE AUG 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH HAIL UP TO
ONE INCH IN DIAMETER AND WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

HURLEY

In the hours before

Special weather statement, Aug 5, 7:53 PM EDT, 2 hours 34 minutes before
VAZ080-060030-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
753 PM EDT TUE AUG 5 2003

...STRONG THUNDERSTORM MOVING INTO CENTRAL DINWIDDIE COUNTY...

AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DINWIDDIE...MOVING NORTHEAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR DINWIDDIE...AND...CENTER STAR AT
800 PM EDT...PETERSBURG AIRPORT AT 820 PM EDT...SUTHERLAND AT 825 PM
EDT...ADDISON AT 830 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE DEWITT AND MATOACA.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. RAINFALL RATES OF UP TO 1 INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

&&
LAT...LON 3700 7773 3707 7775 3723 7757 3723 7749
          3715 7739 3701 7749 3690 7761
Special weather statement, Aug 5, 8:00 PM EDT, 2 hours 27 minutes before
NCZ012-VAZ060-065>067-079>081-087>089-092-060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
800 PM EDT TUE AUG 5 2003

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA...

THE WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

IN VIRGINIA...

  BRUNSWICK...DINWIDDIE...GREENSVILLE...LUNENBURG...MECKLENBURG...
  NOTTOWAY...PRINCE EDWARD...PRINCE GEORGE...SOUTHAMPTON...SURRY AND
  SUSSEX.

IN NORTH CAROLINA...

  NORTHAMPTON.

AT 756 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED
THUNDERSTORMS ACROSS SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA. THE STRONGEST STORMS WERE OVER NORTHEAST LUNENBURG...EASTERN
DINWIDDIE...AND EXTREME SOUTHEAST PRINCE GEORGE COUNTY IN VIRGINIA.
ALSO...STRONG THUNDERSTORMS WERE OVER SOUTHERN BERTIE COUNTY IN
NORTH CAROLINA. THE STORMS WERE MOVING EAST...NORTHEAST AROUND 10 TO
15 MPH.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THESE STORMS.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER
TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT
TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.

GINGRICH
Special weather statement, Aug 5, 8:03 PM EDT, 2 hours 24 minutes before
NCZ030-060030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
803 PM EDT TUE AUG 5 2003

...LINE OF STRONG THUNDERSTORMS MOVING INTO SOUTHERN AND EASTERN
BERTIE COUNTY...

AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 10 MILES SOUTHWEST OF WINDSOR TO
WINDSOR...OR FROM WILLIAMSTON TO WINDSOR...MOVING NORTHEAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WINDSOR AROUND 830 PM
EDT. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH
OF THIS STORM. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

&&
LAT...LON 3577 7716 3595 7685 3622 7665 3604 7696
Special weather statement, Aug 5, 8:55 PM EDT, 1 hour 32 minutes before
VAZ070-080>082-088>090-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
855 PM EDT TUE AUG 5 2003

...STRONG THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH PORTIONS OF
CENTRAL VIRGINIA...

AT 851 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN...OCCURRING OVER
EASTERN DINWIDDIE...SOUTHERN PRINCE GEORGE...NORTHERN SUSSEX...AND
SOUTHEAST CHARLES CITY COUNTIES. THESE STORMS WERE MOVING NORTHEAST
AROUND 15 MPH.

EXPECT BRIEF HEAVY RAINS...FREQUENT DANGEROUS LIGHTNING...AND
POSSIBLY SMALL HAIL...IN THE PATH OF THESE STORMS.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER
TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT
TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.

GINGRICH
Special weather statement, Aug 5, 9:40 PM EDT, 47 minutes before
VAZ070-081-082-088>090-060230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
940 PM EDT TUE AUG 5 2003

...STRONG THUNDERSTORMS WITH HEAVY RAIN CONTINUING OVER PORTIONS OF
CENTRAL VIRGINIA...

AT 936 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
OF THUNDERSTORMS WITH HEAVY RAIN...OCCURRING OVER MUCH OF PRINCE
GEORGE...NORTHWEST SURRY...AND SOUTHEAST CHARLES CITY COUNTIES.
THESE STORMS WERE MOVING NORTHEAST AROUND 10 MPH.

EXPECT HEAVY DOWNPOURS...FREQUENT DANGEROUS LIGHTNING...AND POSSIBLY
SMALL HAIL...IN THE PATH OF THESE STORMS.

RAINFALL RATES OF ONE TO ONE AND A HALF INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER
TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT
TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.

GINGRICH
Special weather statement, Aug 5, 10:21 PM EDT, 6 minutes before
MDZ021-060345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1021 PM EDT TUE AUG 5 2003

...STRONG THUNDERSTORMS MOVING TOWARD DORCHESTER COUNTY...

AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 8 MILES SOUTHEAST OF
CHESAPEAKE BEACH TO 6 MILES SOUTHEAST OF COLONIAL BEACH...MOVING
EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CAMBRIDGE
AROUND 1130 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE HURLOCK.

WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES UP TO 2 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

HURLEY
&&
LAT...LON 3867 7644 3812 7706 3826 7617 3882 7555

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:15 PM EDTSevere Thunderstorm WarningAKQCaroline20 min
Aug 5, 10:37 PM EDTSpecial Marine WarningAKQ53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.